Texas, 2020

Damaging Wind in Texas, June 20, 2020

June 20, 2020 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over Southeast Texas during the mid and late afternoon hours, along the tail end of an upper trough axis that extended from Western Arkansas across Western Louisiana and extreme Eastern Texas. Afternoon temperatures in the lower 90s within the moist air mass contributed to moderate instability developing as these storms shifted north-northeast, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed over Southeast Texas during the mid and late afternoon hours, along the tail end of an upper trough axis that extended from Western Arkansas across Western Louisiana and extreme Eastern Texas. Afternoon temperatures in the lower 90s within the moist air mass contributed to moderate instability developing as these storms shifted north-northeast, with an isolated severe thunderstorm developing as it moved along the Cherokee/Angelina County Texas line. This storm produced damaging winds which downed power lines just southeast of Wells before quickly weakening as it moved into Southwest Nacogdoches County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 20, 5:46 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 20, 5:46 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
646 PM CDT Sat Jun 20 2020

.AVIATION...

For the ArkLaTex terminals, a short wave upper low has a line of
shwrs/TS stretching from b/t KELD/KMLU and down to near KLFK.
This is movg NE along the bow. These linger for the p.m. while
decreasing in intensity after sunset. Overnight we will see some
MVFR cigs at several sites as another piece of energy rotates in
overhead with scat shwrs/TS before daybreak and perhaps lingering
from the morning into the afternoon before moving on. Meanwhile,
winds will keep S/SE5KT overnight and S/SW5-15KT on Sunday. /24/

&&

.PREV DISCUSSION... /issued 256 PM CDT Sat Jun 20 2020/

SHORT TERM.../Tonight through Sunday Night/

Additional showers and isolated thunderstorms have develop across
the region this afternoon as a shortwave trough moves over the
ArkLaTex. All convection should diminish late this evening, as
instability decreases behind the departing shortwave.

More convection is expected to develop along a frontal boundary
to the northwest of the region overnight. Models continue to
suggest that this activity will hold together and move south to
near the I-30 corridor and possible as far south as the I-20
corridor on Sunday morning. Another disturbance is expected to
move across the region tomorrow afternoon/evening keeping rain
chances in the forecast during the remainder of the day. Most of
the convection should diminish again by late Sunday evening./20/

LONG TERM.../Monday through Saturday Night/

To start the work week, we will continue moving into a wetter
pattern across the Four State Region as a longwave trough will
dominate much of the Plains with ridging noted across the Southwest
CONUS. A weak shear axis will remain anchored somewhere across S/SE
TX with this axis oriented southwest to northeast into our southern
zones. This axis will waffle back north and south through much of
the upcoming work week as several disturbances move out of the
longwave trough and into our region from the northwest in what will
be a prolonged period of northwest flow aloft.

Typically in this kind of upper level flow, we will see disturbances
develop during the late afternoon and evening hours across the
Plains with these disturbances being fed by a low level jet helping
to sustain and intensify the disturbances during the overnight
hours. These disturbances will propagate south and east, approaching
the Middle Red River Valley of Northeast Texas, Southeast Oklahoma
and Southwest Arkansas during the predawn hours before we begin to
lose coverage after sunrise. Further southeast propagation and
development of additional convection will greatly depend upon
daytime heating and any residual outflow boundaries generated from
the parent disturbance earlier in the day.  All this to say that
this weather pattern will be firmly entrenched across our region
through much of next week.

There are some indications that the remnant shear axis across SE or
Deep S TX will try to lift out northward into our region sometime
late in the work week or early next weekend which would keep rain
chances in the forecast at least through the first half of next
weekend. The upper ridge which will have been displaced well to our
west this upcoming work week appears to migrate eastward towards our
region just beyond the 7-Day forecast period which would bring and
end to our wet pattern with the heat returning in earnest. Until
then, enjoy the rain chances and milder temperatures this upcoming
work week. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  90  74  91 /  20  40  10  40
MLU  72  91  73  92 /  20  40  10  50
DEQ  70  87  70  90 /  30  60  10  30
TXK  72  87  72  89 /  20  50  10  30
ELD  70  88  72  90 /  20  50  10  40
TYR  72  90  74  92 /  20  20  10  30
GGG  72  91  72  91 /  20  30  10  30
LFK  72  91  74  91 /  20  40  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/20/13
Hazardous weather outlook, Jun 20, 4:19 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
519 AM CDT Sat Jun 20 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
519 AM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
today and this evening. While severe weather is not expected,
gusty winds and heavy downpours cannot be ruled out in the
stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of showers and thunderstorms will increase through all
of next week, as a series of upper level disturbances and a cold
front move across the region. Although widespread severe weather
is not expected, an isolated damaging wind gust or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed tonight.

12

In the hours before

Special weather statement, Jun 20, 5:24 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
624 PM CDT Sat Jun 20 2020

LAZ001-002-010-011-210015-
De Soto LA-Bossier LA-Red River LA-Caddo LA-
624 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO...
NORTHWESTERN RED RIVER...SOUTHEASTERN CADDO AND SOUTH CENTRAL BOSSIER
PARISHES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Stonewall, or 10 miles north of Mansfield, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elm Grove, Ninock, Frierson, Mc Dade, Kingston and Caspiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3209 9374 3219 9381 3239 9355 3235 9346
      3222 9343
TIME...MOT...LOC 2323Z 234DEG 18KT 3218 9372

15
Special weather statement, Jun 20, 5:47 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
647 PM CDT Sat Jun 20 2020

TXZ149-152-165-210030-
Cherokee TX-Angelina TX-Nacogdoches TX-
647 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NACOGDOCHES...
NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 730 PM
CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wells, or 11 miles north of Apple Springs, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wells, Pollok, Forest and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 9496 3136 9495 3137 9496 3138 9495
      3141 9498 3142 9500 3144 9501 3144 9500
      3145 9505 3147 9506 3166 9492 3148 9469
      3134 9494
TIME...MOT...LOC 2346Z 223DEG 18KT 3139 9503

15

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
June 20, 6:08 PM CST
Where
Angelina County, 2.78 mi W of Pollok
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
31.470, -94.927

Power lines were downed on County Road 2 just southeast of Wells.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887883.